Hail, Lawrence
- When
- March 18, 12:33 PM CST to 12:34 PM CST
- Where
- Lawrence County, Town Creek
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.680, -87.400
Nickel sized hail was reported.
An active severe weather episode was produced by two quasi-linear convective systems. The first developed during the midday hours across middle Tennessee into northwest Alabama, while another which originated as a small convective cluster in central Arkansas rapidly intensified and raced eastward through northern Mississippi into north Alabama during the afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An active severe weather episode was produced by two quasi-linear convective systems. The first developed during the midday hours across middle Tennessee into northwest Alabama, while another which originated as a small convective cluster in central Arkansas rapidly intensified and raced eastward through northern Mississippi into north Alabama during the afternoon hours. Numerous reports of wind damage, large hail and four tornadoes. Two of the tornadoes injured ten people and produced significant damage to mobile homes, trees, and power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 18, 11:31 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1231 PM CDT MON MAR 18 2013 .UPDATE... FOR 18Z TAFS && .AVIATION... FOR 18Z TAFS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE TERMINALS /KHSV AND KMSL/ THROUGH AT LEAST 21Z. THERE ARE 2 LINES TO FOCUS ON ATTM...THE INITIAL LINE ORIENTED SW-NE FROM NEAR RUSSELLVILLE TO ATHENS AND THE OTHER LINE JUST TO THE WEST EXTENDING FROM NE MISSISSIPPI TO SRN MIDDLE TN. MVFR CIGS WILL PERSIST OUTSIDE OF ANY CONVECTIVE ACTIVITY. WITHIN THE STORMS...BRIEF WIND GUSTS TO 35KTS AND HAIL UP TO 3/4 INCH WILL BE POSSIBLE. POTENTIAL FOR SEVERE STORMS WILL PERSIST THROUGH AT LEAST 19-21Z WITH LARGER HAIL AND STRONGER WINDS POSSIBLE. COLD FRONT WILL CROSS KMSL BTWN 21-23Z AND KHSV BTWN 22-00Z WITH WINDS SHIFTING AROUND TO THE NW. MVFR TO IFR CIGS AND AREAS OF RAIN WILL OCCUR FOR SEVERAL HOURS EARLY THIS EVENING BEFORE DRIER AIR MOVES IN AND RAIN ENDS. CIGS WILL IMPROVE BTWN 04-07Z AND VFR CONDITIONS WILL LIKELY PREVAIL FOR THE REMAINDER OF TEH TAF PERIOD /09-18Z/. DJN.83 && .PREV DISCUSSION... /ISSUED 1059 AM CDT MON MAR 18 2013/ LATEST SYNOPTIC SET UP SHOWING THE COLD FRONT JUST TO OUR NORTHWEST...EXTENDING FROM MIDDLE TN TO SOUTHEAST ARKANSAS. THE TN VALLEY IS FAIRLY WELL-ENTRENCHED IN THE WARM SECTOR WITH TEMPS IN THE LOWER TO MID 60S AND DEWPOINTS CLIMBING TO NEAR 60F. TWO AREAS OF CONVECTION EXIST...ONE ALONG/AHEAD OF THE FRONT EXTENDING SOUTH INTO THE WARM SECTOR AND ANOTHER FARTHER BACK TO THE WEST OVER ARKANSAS WHICH APPEARS TO BE MORE ELEVATED IN ASSOCIATION WITH UPR LVL ENERGY MOVING THROUGH THE BASE OF A NEGATIVE-TILT UPR TROUGH CURRENTLY OVER THE NRN/CNTRL PLAINS. BROKEN LINE OF STORMS CURRENTLY ENTERING NW AL FROM NE MS HAS SHOWN SIGNS OF INTENSIFYING OVER THE PAST HOUR...WITH SOME DISTINCT LOW LVL ROTATION SEEN EARLIER WITH A STORM NEAR TUPELO. DESPITE THE POTENTIAL FOR SOME LOW LVL STORM ROTATION WITH MORE ORGANIZED/INTENSE UPDRAFTS ESPECIALLY INTERACTING WITH ANY RESIDUAL BOUNDARIES...STILL BELIEVE PRIMARY THREATS WILL CONTINUE TO BE HAIL AND STRONG WINDS THROUGH THE LATE MORNING AND AFTERNOON HOURS. STEEPENING LOW TO MID LVL LAPSE RATES THROUGH THE DAY WITH WARM SECTOR WILL CONTINUE TO SUPPORT INTENSIFICATION OF STORMS AS THE COLD FRONT /AND ANY PRE-FRONTAL BOUNDARY/ CROSS THE AREA. GOING FORECAST SEEMS TO HANDLE EVERYTHING AT THIS TIME...SO NO MAJOR CHANGES. STAY TUNED FOR FURTHER MESOSCALE UPDATES AS THINGS EVOLVE. SEVERE THUNDERSTORM WATCH 51 REMAINS IN EFFECT FOR ALL HUN CWFA COUNTIES UNTIL 3 PM CDT. DJN.83 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT MON MAR 18 2013 ALZ001>010-016-TNZ076-096-097-190600- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 100 PM CDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO IMPACT THE AREA THROUGH THIS AFTERNOON. AN INITIAL LINE OF STORMS EXTENDS FROM NEAR MADISON TO RUSSELLVILLE...MOVING EAST-NORTHEAST. HAIL UP TO AROUND 1 INCH...ALONG WITH BRIEF WIND GUSTS TO 45 MPH WILL BE THE PRIMARY THREATS...IN ADDITION TO A PERIOD OF HEAVY RAINFALL. THESE STORMS WILL GENERALLY AFFECT AREAS ALONG AND NORTH OF TENNESSEE RIVER AND WEST OF I-65 THROUGH 3 PM. LATER THIS AFTERNOON...ADDITIONAL THUNDERSTORMS QUICKLY MOVING ACROSS NORTHERN MISSISSIPPI WILL EVENTUALLY AFFECT THE ENTIRE AREA ALONG A STRONG COLD FRONT. LARGE HAIL AND BRIEF INSTANCES OF STRONG WINDS WILL ACCOMPANY THESE STORMS. THE THREAT FOR SEVERE WEATHER WILL END WEST TO EAST BEHIND THE COLD FRONT LATER THIS AFTERNOON AND EARLY THIS EVENING...BY 3 PM ACROSS NORTHWEST ALABAMA...5 TO 6 PM ACROSS NORTH CENTRAL COUNTIES...AND BETWEEN 6 TO 8 PM ACROSS NORTHEAST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED AND SHOULD CONTINUE THROUGH AT LEAST 6 PM THIS EVENING. DJN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 3 NNE RIPLEY 34.80N 87.11W
03/18/2013 E0.25 INCH LIMESTONE AL EMERGENCY MNGR
PEA SIZED HAIL REPORTED AT PARKER RD SOUTH OF US 72
&&
JMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 1 E ATHENS 34.80N 86.95W
03/18/2013 E0.50 INCH LIMESTONE AL AMATEUR RADIO
DIME SIZED HAIL REPORTED IN ATHENS ON HWY 31
&&
JMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 1 SSW RUSSELLVILLE 34.49N 87.74W
03/18/2013 E0.50 INCH FRANKLIN AL EMERGENCY MNGR
MARBLE SIZED HAIL REPORTED JUST SOUTH OF RUSSELLVILLE
&&
JMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT MON MAR 18 2013
ALZ005-006-181900-
MADISON AL-LIMESTONE AL-
121 PM CDT MON MAR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 200 PM CDT...
AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEW MARKET TO HARVEST TO
6 MILES NORTHWEST OF MADISON...AND MOVING EAST-NORTHEAST AT 40 MPH.
HEAVY RAIN...AND HAIL UP TO THE SIZE OF PEAS ALONG WITH WIND GUSTS
UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE...HAZEL GREEN...HARVEST AND NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8634 3473 8646 3469 8693 3484 8680
3499 8652
TIME...MOT...LOC 1819Z 254DEG 35KT 3496 8639 3486 8669 3474 8685
DJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 S TOWN CREEK 34.65N 87.41W
03/18/2013 E0.50 INCH LAWRENCE AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED NORTH OF HATTON
&&
JMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL S HATTON 34.56N 87.41W
03/18/2013 E1.50 INCH LAWRENCE AL EMERGENCY MNGR
SILVER DOLLAR SIZED HAIL REPORTED IN HATTON
&&
JMSThe Columbus AFB radar (KGWX), 122 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
39 thunderstorm wind, 11 hail, 5 tornado, 2 strong wind. Local standard time, as filed.
Nickel sized hail was reported.
A few trees and power lines were downed by thunderstorm winds along highway 19 and 11, near Red Bay, Alabama.
Quarter sized hail was reported.
Thunderstorm winds produced some slight structural damage to a residence along highway 190.
Estimated thunderstorm wind gusts around 50 mph produced some minor wind damage, as power lines were downed at a residence near Barton, Alabama.
Quarter sized hail was reported.
Fifty foot portions of metal roofs were blown off of two chicken houses along CR 90 at CR 190. Two trees were knocked down onto homes along CR 90.
Penny sized hail was reported.
A few trees were downed by thunderstorm winds along South Hook Street, Henderson Point Road, Edgewood Drive, Gnat Pond Road, Willingham Hill Road, and near the Sheffield City Hall from five miles southwest through five miles east of Muscle Shoals, Alabama. Other trees were downed by thunderstorm winds along Blue Road, Ligon Springs Road, Jarmon Road, and just north-northeast of Littleville, Alabama. The trees were downed by a line of thunderstorms that moved through these areas in Colbert County, Alabama.
A tree was downed by thunderstorm winds onto a structure on College Avenue in Russellville, Alabama.
Quarter sized hail was reported.
A weak and short-lived tornado touched down about 2 miles northwest of Leighton, snapping trees near the intersection of 6th Street and Hatton School Road. Just to the east of this location, large pines were uprooted and snapped, and minor structural and roof damage to a residence occurred. A car port was lifted and destroyed and the undercarriage from a single-wide mobile home was pulled out and thrown into a nearby tree. The tornado continued to track east, uprooting trees in an open field and additional large cedar trees were snapped along its path at Shaw Cemetery. The tornado continued just a bit farther east before apparently lifting just east of Shaw Road, just north of 6th Street. Sporadic wind damage, possibly due to inflow winds was observed around the narrow tornado track with several trees snapped on either side of 6th Street nearing the Lawrence County line.
Quarter sized hail was reported near the intersection of Highway 99 and Tillman Mill Road.
Nickel sized hail was reported.
Thunderstorm winds lifted a portable garage up into a tree on Foster Hill Road.
Quarter sized hail was reported.
A couple of trees were downed by thunderstorm winds and fell onto a mobile home on County Road 265 in Town Creek, Alabama.
Thunderstorm winds destroyed a wood storage building and two car metal garages at the intersection of county Roads 244 and 157.
A few trees were downed due to thunderstorm winds and were blocking the road along the intersection of County Road 70 and 570.
A tree and a few power lines were downed by thunderstorm winds at the road intersection of Oakmont Trail and Log Cabin Trail, around four miles north-northeast of Somerville, Alabama.
A measured 63 mph wind gust due to a severe thunderstorm at the Courtland, Alabama Airport.
Thunderstorm winds snapped and knocked down six large wooden power poles.
Minor roof damage to a mobile home on Shaw Road near Ripley, Alabama, due to thunderstorm winds.
Numerous trees blown down by thunderstorm winds and blocking Highway 33.
Quarter sized hail was reported.
Thunderstorm winds knocked down a tree, which was blocking the road near County Road 528 and County Road 22 near the Winston and Cullman County, Alabama county line.
Wind damage occurred along County Road 222 in the Brushy Pond area. Initial damage was incurred to a weak shed or garage east of County Road 145 where the metal roof was peeled off, and several trees were uprooted nearby. One large uprooted tree fell on a residential home causing significant damage. Damage continued past County Road 108 where many trees were snapped and uprooted. One tree fell on a nearby camper, but no other structural damage was observed.
Wind damage began near Interstate 65 at exit 304, where multiple trees were uprooted and snapped, highway signs were broken over, and business windows were broken in. Roof and sign damage occurred to several businesses along Alabama Highway 69 and several side roads. The most significant damage occurred to a cinder-block warehouse, where an exterior wall collapsed. An overhead door was buckled and the roof collapsed.
A pocket of wind damage occurred from the corner of County Road 222 and 925 to the corner of county Road 222 and 201. The winds peeled back the roofs of several large sheds, barns, and an old chicken house. Multiple trees were uprooted and snapped, and three utility poles were snapped.
A swath of wind damage over one half mile wide occurred around the Logan community. Multiple trees were snapped an uprooted, including several which fell onto nearby houses. A utility pole was also broken. Several houses had metal roofs peeled off, and multiple architectural shingles were pulled off a well constructed house.
Two large trees were damaged.
Thunderstorm winds knocked powerlines down near Crosshaven Church on Highway 31.
Multiple trees were knocked down along CR 74 between Highway 91 and CR 703.
A few trees were downed due to thunderstorm winds.
Numerous trees were downed by thunderstorm winds.
Nickel sized hail was reported.
Numerous trees were downed by thunderstorm winds.
Thunderstorm winds damaged three structures on Highway 431 and Rose Road.
A severe thunderstorm produced extensive wind damage in the city of Albertville. A brick building sustained significant roof damage at the intersection of U.S. Highway 431 and Mathis Mill Road. A large section of the roof was lifted and peeled off. Wooden power poles were snapped in this location and a gas station sign was destroyed. Debris was strewn well into Highway 431. On the north side of the road at the intersection of Highland Avenue, a barbeque restaurant sustained major damage. An additional building had roof damage and a sign was heavily damaged. The damage in this area was consistent with winds of 90 to 100 mph. A newspaper reported that up to 1500 customers lost power during the storm.
The Municipal Utilities Board reported that a hard hit section of the city of Albertville was at Alabama Highway 205 and Rabbittown Road where many trees and power lines were knocked down. A tree fell into a house on Lexington Street. Power poles were snapped on Edmundson Street between Solitude Road and Highway 205. The Albertville Recreation Center sustained extensive damage where a scoreboard was blown down on a baseball field and a dugout roof was ripped off. Fencing was damaged and trees were blown down on the walking track.
A tornado produced EF0 to EF1 damage, with wind speeds up to 100 mph along a path beginning along Hambey Road just east of McVille Road. Several softwood and hardwood trees were either uprooted or snapped along Hambey Road. As the tornado moved east, several wooden power poles were snapped. Several farm buildings were destroyed with debris strewn over 100 yards. Additional tree damage was noted along County Roads 381 and 82. The tornado crossed into DeKalb County east of Gaines Road.
A tornado touched down just east of U.S. Highway 431 in Boaz just south of Bruce Road producing minor structural damage to businesses along Highway 431. The tornado tracked east-southeast crossing McVille Road and Alabama Highway 168 causing minor tree damage. The tornado intensified and widened to 300 yards as it crossed Bethsaida Road, when it uprooted and snapped numerous trees as it approached Alewine Road, just north of Ellis Road. The tornado then crossed into Etowah County about a half of a mile west of Oak Drive.
A tornado tracked east from Marshall County along County Road 381. The tornado struck the Kilpatrick community along County Road 479 injuring 7 residents of mobile homes. Very large hardwood trees were snapped near the base. Numerous power poles were snapped at the base. Several mobile homes sustained significant damage with at least two completely destroyed. Several convectional homes sustained minor to moderate exterior damage in this area as well. At this location, the tornado was at its maximum width (220 yards) and intensity (estimated winds of 125 mph). The tornado continued to move east producing substantial damage to a large livestock building near the intersection of Highways 68 and 168. Metal from the roof that was damaged at the Sand Mountain Stockyards was blown down the road for around a mile. The convenience store at that point suffered minor roof damage. A semi truck pulling a trailer on Alabama 168 from the Family Dollar store chain was knocked onto its side by the high winds. The tornado continued to parallel Highway 68. A car wash sustained significant structural damage. A mobile home was flipped and destroyed near the intersection of Highway 68 and County Road 9004. The tornado narrowed and lifted near the intersection of Highway 68 and County Road 113.
A tornado touched down along County Road 539 north of County Road 50 in the Fyffe and Shiloh communities. Minor tree damage was noted in this area. An unoccupied chicken house also sustained damage. Near the intersection of County Roads 50 and 43, a restaurant sustained roof damage and a carport was flattened. Further east, another large farm building sustained major damage. Along Highway 50, additional chicken houses were damaged or destroyed along with trees snapped and uprooted.
The most significant damage occurred along Traylor Street just north of Highway 50/Grove Oak Road. Two large, well constructed, farm buildings were completely destroyed. One of these contained metal trusses and the posts were ripped out of the ground. Debris was thrown several hundred yards and large debris was embedded into the ground. A nearby home sustained minor structural damage. The path widened to 350 yards with estimated maximum wind speeds of 120 mph. The tornado began to narrow and weaken as it moved further east as it crossed County Roads 523 and 578. The tornado lifted near County road 72/Tumlin Road norht of Highway 75.
A few trees were downed by thunderstorm winds.
A tree was knocked down at the intersection of Henry Road and County Road 33.
Trees were knocked down on Sutton Hill Road.
Quarter sized hail was reported.
Power lines and trees were knocked down in Skirum.
Spotter reports power poles snapped and at least one barn destroyed west of Rainsville.
Part of a roof was blown off of a church on County Road 16.
A mobile home was blown off of its foundation on County Road 162. Time estimated by radar.
Structural damage of a house was reported on County Road 406 near Dutton.
The roof of a chicken house was blown off and trees were knocked down.
Damage to the roofs of the Collinsville High School and National Guard Armory was reported.
An outbuilding was destroyed near County Schools Coliseum east of Rainsville.
A severe thunderstorm produced extensive wind damage on the north side of Fort Payne. Along 45th Street, adjacent to the high school, an entire row of wooden power poles were snapped. The athletic facilities at the high school sustained damage to fencing, signage and roofing, including a light pole being blown down at the high school stadium and a large projector screen blown away by the thunderstorm winds. Just to the east of the school, the Heil Environmental manufacturing facility sustained significant roof and interior water damage, with one injury noted. A metal building had a complete wall collapse and extensive roof damage and a local business suffered extensive damage and another minor injury. The surrounding area also had numerous trees snapped or uprooted, including multiple trees downed at the Fort Payne Times-Journal newspaper building on Greenhill Boulevard in Fort Payne, Alabama. Several trees were downed by thunderstorm winds at the Fort Payne City Park and at the DeSoto Golf Course. Further extensive wind damage occurred in the DeSoto State Park on Blalock Drive, where numerous trees were snapped and downed by thunderstorm winds. This resulted in the closing of the DeSoto State Park lodge and restaurant for seven days due to numerous trees and power lines being downed in vicinity of the lodge and restaurant. Damage in this area was consistent with winds of 90 to 105 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyThe tornado archive for Alabama, 2013Warnings in Alabama, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440288, 440289, 440291, 440290, 440292, 440293, 442291, 440294, 440298, 440307, 440306, 439535, 440427, 440826, 440827, 440828, 440912, 440870, 440825, 440858, 440866, 440867, 442142, 440874, 442144, 440877, 442288, 442287, 442283, 442286, 442289, 440917, 442290, 442143, 442147, 442145, 442146, 442150, 442280, 442292, and more.